Pennsylvania, 2018

Damaging Wind in Pennsylvania, May 14, 2018

May 14, 2018 · NWS CTP · 1 event in 1 county or zone

A frontal boundary was draped NW to SE across central Pennsylvania on May 14, 2018, with southwestern Pennsylvania located in the warm sector. A broken line of storms developed over eh Pittsburgh area and progressed southeastward across Somerset County, producing spotty wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A frontal boundary was draped NW to SE across central Pennsylvania on May 14, 2018, with southwestern Pennsylvania located in the warm sector. A broken line of storms developed over eh Pittsburgh area and progressed southeastward across Somerset County, producing spotty wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at May 14, 11:30 AM EST, 1 hour 54 minutes earlier.

Area forecast discussion, May 14, 11:30 AM EST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service State College PA
1230 PM EDT Mon May 14 2018

.SYNOPSIS...
A frontal boundary will remain over or just south of
Pennsylvania all week. The front will keep the pattern unsettled
with daily showers and thunderstorms. Some of the thunderstorms
across the southern half of the state could strengthen enough to
become severe late this afternoon, and again Tuesday afternoon
and evening.

&&

.NEAR TERM /THROUGH TONIGHT/...
Atmosphere is noticeably warmer, more juicy and unstable across
the western half of the CWA during the mid to late morning hours
today compared to Sunday.

SPC's mid morning Day 1 convective outlook expanded their Slight
Risk area further north across the southern part of the Laurel
highlands with the Enhanced Risk area just nipping SW Somerset
County.

Upstream MCS is just weakened briefly, but is now moving into
the aforementioned increasingly unstable air across the western
half of PA.

SPC MCD just issued highlighting the high likelihood of a watch
to be issued within the next hour.

0-1 km EHI off the SREF is very high with pockets of 3-4 M2/S2
late this afternoon and evening invof of the eroding llvl
quasi-stnry boundary over scent PA, which would bring in an
elevated chance of discrete supercell near, and just in advance
of the regenerating larger-scale MCS.

Will introduce chc of showers and elevated TSRA across the Mid
Susq Valley and Ncent mtns.

Max temps this afternoon will be in the 70s...to lower 80s in
the south.

 Have chosen to keep the NE dry, but still allow for
a weak SHRA across the central mtns.

&&

.SHORT TERM /TUESDAY/...
Ongoing storms will slink south once again for at least the
first half of tonight. But before sunrise on Tuesday, some
storms will storm into the west - esp over the NW. The warm air
does seem to be slightly farther to the north after today, and
this track makes sense. The seemingly never-ending chain of
waves aloft rolling around the ROF will then send a second surge
in later in the day, with a decent push of the northern (side of
the front) air mass behind it. Some sunshine is also possible on
Tues, and maybe more so than today/Mon. But, it is the forcing
which looks to be stronger and the llvl temps already a little
higher than this morning (less heating needed to break the cap).
The timing appears to be rather solid over the last few mdl
cycles and this bigger wave would kiss the peak heating and
fire up storms Tues afternoon over the north central counties
and then drop them southward as the flow aloft will become a
little more north of west and the storms will feed on the higher
PWATs/dewpoints/instability to the south.

The SPC SLGT risk/svr is wider on Tues - covering just more than
the srn half of the CWA.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
Pennsylvania will be sandwiched between a large upper level low
moving across northern Canada and a low moving through the Gulf
of Mexico. The resulting stationary boundary will drape across
the region through the midweek period. This unsettled weather
will keep increasing moisture/dewpoints and above average PWATS.

This suggests a daily risk for showers and thunderstorms. Areas
of locally heavy rainfall are possible, with the potential for
multiple rounds of convection. The specific areas most likely to
receive heavy rains will likely be somewhat difficult to pin
down until the short term when models begin to resolve
mesoscale/convective processes. The upper low moving across the
northeastern Gulf of Mexico will supply additional moisture
which is projected to advect northward toward the Mid Atlantic
by Wednesday. The deep moisture plume interacting with the
nearly stationary west- east frontal zone could set up the
potential for organized moderate to heavy rainfall later this
upcoming week.

Temperatures should be above seasonal climate averages next
week with a muggy summertime/humid feel given dewpoints in the
60s.

&&

.AVIATION /16Z MONDAY THROUGH FRIDAY/...
Slow improvement will give way to predominantly VFR conditions
as the afternoon wears on, with the pesky, persistent stationary
front over southern PA lifting north as a warm front.

Main focus for the afternoon will be the likelihood of a
widespread/few hour round of TSRA and MVFR to IFR (with a brief
period or two of strong/gusty west winds associated with TSRA
outflow) across the southern half of PA, followed by a larger
area of mdt to heavy...rear stratiform rain associated with the
main convective complex for late today/this evening.

Slowly lowering cigs and vsbys will occur in the wake of the
showers and TSRA for the middle of tonight. Another round of
poor flying conditions from shra/tsra possible late
tonight/early Tuesday morning.

Outlook...

Tue...AM low cigs possible N Mtns. PM tsra impacts possible.

Wed-Thu...Rain/low cigs possible, mainly southern Pa.

Fri...Rain/low cigs likely.

&&

.HYDROLOGY...
Static pattern. Soils continue to get wetter as each days'
storms yield stripes of 1+" rainfall. PWATs hang in the 35-40mm
(1.5") range today and Tues before inching (pun) down to only an
inch on Wed-Thurs. They ramp up and get even higher than today
on Fri-Sat as a surge of tropical moisture flows in.

The showers/storms today will be moving along quickly with the
fast flow in mid-levels, but many will take the same path as the
last few days. A wider swath of heavier rain is expected on Tues
aftn/evening - but generally over areas which have received less
rainfall than the SWrn third of the CWA. Adding this up, it
seems like the chance for flash flooding is going to be higher
on Tuesday across a larger part of the CWA, but is still low
enough at this time to not post a flood watch. Chatting with
neighboring offices yields very similar thoughts.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert
NEAR TERM...Lambert
SHORT TERM...Dangelo
LONG TERM...Ceru/Steinbugl
AVIATION...Lambert
HYDROLOGY...Lmabert
Hazardous weather outlook, May 14, 11:52 AM EST, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1252 PM EDT Mon May 14 2018

PAZ024>028-033>036-056-063>065-151700-
Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-
Franklin-Perry-Cumberland-Adams-York-
1252 PM EDT Mon May 14 2018

...SEVERE THUNDERSTORM WATCH 88 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Another round or two of strong to locally severe thunderstorms is
expected Tuesday afternoon and evening. The main severe weather
threat is in the form of localized damaging straight-line wind gusts
and isolated instances of large hail, one inch in diameter or
greater.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010-011-037-151700-
Warren-McKean-Potter-Elk-Cameron-Tioga-
1252 PM EDT Mon May 14 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ012-017>019-041-042-045-046-049>053-057>059-066-151700-
Northern Clinton-Clearfield-Northern Centre-Southern Centre-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-Dauphin-Schuylkill-Lebanon-
Lancaster-
1252 PM EDT Mon May 14 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

A few strong thunderstorms containing brief winds and small hail are
possible late this afternoon into early this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
A round or two of strong to locally severe thunderstorms is expected
Tuesday afternoon and evening. The main severe weather threat is in
the form of localized damaging straight-line wind gusts and isolated
instances of large hail, one inch in diameter or greater.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

The radar

The Pittsburgh radar (KPBZ), 98 km away, was scanning. The volume nearest the first event began at 18:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Somerset

When
May 14, 1:24 PM EST
Where
Somerset County, 3.63 mi SW of Bakersville
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.017, -79.273

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree just east of the Seven Springs resort.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2018Every state in 2018This day in weather historyWarnings in Pennsylvania, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745437.